Volume 11, issue 4 (2011)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 2, 645–1281
Issue 1, 1–643

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
The additivity of the $\rho$–invariant and periodicity in topological surgery

Diarmuid Crowley and Tibor Macko

Algebraic & Geometric Topology 11 (2011) 1915–1959
Abstract

For a closed topological manifold M with dim(M) 5 the topological structure set S(M) admits an abelian group structure which may be identified with the algebraic structure group of M as defined by Ranicki. If dim(M) = 2d 1, M is oriented and M is equipped with a map to the classifying space of a finite group G, then the reduced ρ–invariant defines a function,

ρ̃: S(M) RĜ(1)d ,

to a certain subquotient of the complex representation ring of G. We show that the function ρ̃ is a homomorphism when 2d 1 5.

Along the way we give a detailed proof that a geometrically defined map due to Cappell and Weinberger realises the 8–fold Siebenmann periodicity map in topological surgery.

Keywords
surgery, $\rho$–invariant
Mathematical Subject Classification 2000
Primary: 57R65, 57S25
References
Publication
Received: 9 February 2010
Revised: 30 March 2011
Accepted: 31 March 2011
Published: 18 June 2011
Authors
Diarmuid Crowley
Hausdorff Research Institute for Mathematics
Poppelsdorfer Allee 82
D-53115 Bonn
Germany
http://www.dcrowley.net/
Tibor Macko
Mathematisches Institut
Universität Bonn
Endenicher Allee 60
D-53115 Bonn
Germany
Matematický Ústav SAV
Štefánikova 49
Bratislava SK-81473 Slovakia
http://www.math.uni-bonn.de/people/macko/